Hail, Lawrence
- When
- March 1, 10:35 PM EST
- Where
- Lawrence County, 1.28 mi ENE of Rome
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.460, -82.330
Surface low pressure traveling through the area dragged a cold front through southeast Ohio on the afternoon of March 1st. A few thunderstorms sprouted during this time, with one storm that became strong enough to produce small hail in Lawrence County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Surface low pressure traveling through the area dragged a cold front through southeast Ohio on the afternoon of March 1st. A few thunderstorms sprouted during this time, with one storm that became strong enough to produce small hail in Lawrence County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 1, 10:13 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1013 PM EST Wed Mar 1 2023 .SYNOPSIS... A storm system will bring showers and storms to the region tonight with another impacting the area Thursday night through through Friday night. Mainly dry weather expected this weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 905 PM Wednesday... Made some additional updates to the very short term to reflect slightly slower progression of convection than anticipated. Over the next hour or two storms across E KY are expected to move into an environment with a little more (200-400J/kg) elevated instability which should yield maintenance or perhaps slightly strengthening of convective cores as they move into the western Metro Valley. As of 620 PM Wednesday... Updated temperatures (raised), dew points (lowered), and PoPs (focused higher PoPs ahead of and along an approaching cold front) for this evening. Expect to see some stronger storms approaching our western border by 9-10PM tonight, then quickly racing across the forecast area overnight, decreasing in intensity as they go. As of 100 PM Wednesday... Latest satellite imagery shows a large area of mid and high level clouds were streaming toward the region. However, the leading edge of these clouds is dissipating as the clouds move into drier air. The abundant sunshine and gusty southwest winds have resulted in temperatures across the area warming into the 70s across the lowlands with 40s across the higher elevations. Latest guidance suggests that afternoon readings could still reach or exceed record highs for CRW and HTS and tie the record at PKB. A surface low will move northwest to the west and north of the region dragging a cold front east with a cold front is expected to push across the tonight. Precipitation associated with this feature should move into our southeast Ohio counties and then spread east overnight. The precipitation should end from the west as the front passes by. SPC has portions of our area in a Marginal risk of severe weather with isolated storms possibly producing large hail and damaging winds. Non-severe storms are possible across the remainder of the area. Looking at the latest guidance, have maintained thunder risk into the early morning hours. High pressure will build in on Thursday resulting in dry conditions from late morning into the late afternoon period. While the region should be dry, limited sunshine is expected as clouds associated with the next system spread back into the area. Expect overnight temperatures will range from the 40s across southeast Ohio to the mid 50s across the far southern coalfields. Lows across the higher elevations should also be in the 40s. Readings on Thursday should be cooler than those seem today. However, they should still be above normal with mid 50s to mid 60s across the lowlands and near 50 across the highest elevations. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 156 PM Wednesday... A potent storm system will approach from the southwest Thursday night, which will lead to our next round of active weather. The warm front will lift through the region Thursday night, and PoPs will gradually increase from southwest to northeast across the region late Thursday night and early Friday morning. Some of the latest model runs position our region in the warm sector Friday afternoon, so there may actually be a break in the precipitation sometime on Friday with dry weather and perhaps some partial sunshine. The low's associated cold front will approach late Friday, and ahead of the front, there will likely be another round of showers, and perhaps a severe thunderstorm or two Friday evening. Despite sufficient shear, instability remains questionable, so this will be something to watch as the situation unfolds. With a round of rain Thursday night and potential thunderstorms Friday, flash flooding is a possible concern, especially in areas that have repeated heavy downpours. PoPs will gradually decrease Friday night from west to east, with precipitation lingering a little longer over the eastern mountains. Winds will also turn gusty as the front passes through Friday afternoon and Friday night, especially in the higher elevations. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 156 PM Wednesday... High pressure will slowly build back into the region Saturday, but with upslope flow, clouds will be rather stubborn to clear across the region. It will also be a much cooler day compared to the past couple of days with highs only in the upper 40s and lower 50s across the lowlands. The higher elevations to the east may also see some lingering rain or snow showers throughout the day due to the upslope winds. Sunshine will become more abundant by Sunday as high pressure moves overhead. For the start of the new workweek, mainly sunny and dry conditions are expected on Monday with ridging overhead. Things become a little more uncertain beyond Monday. Some models show a few ripples of energy riding along the 500 mb ridge on Tuesday and Wednesday, potentially leading to the return of showers across the region. Some light wintry precipitation is not out of the question across the highest elevations of the eastern mountains. Until models become into better agreement, forecast confidence will remain low for Tuesday and Wednesday. && .AVIATION /03Z THURSDAY THROUGH MONDAY/... As of 620 PM Wednesday... A couple lines of convection will cross during the late evening/overnight along and ahead of an approaching cold front. Gusty and erratic winds can be expected with this activity and have largely addressed with 1-2hr TEMPOs for TSRA with variable winds up to 28KTs, with intensity waning with eastward progress. Behind this line and the associated cold front, ceilings will fall to MVFR through late Thursday morning. Winds generally southerly around 10KTs ahead of the line, gusty and erratic in the line, and westerly/northwesterly 5-10KTs behind the cold front. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Sub-VFR CIGs will be possible with showers/storms tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 03/02/23 UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 EST 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 CRW CONSISTENCY H H M H H H H L H M H H HTS CONSISTENCY H M H H H H M H H H H H BKW CONSISTENCY H H M M H H H M M M H M EKN CONSISTENCY H H M L H H M H M M M M PKB CONSISTENCY M M H H H H H H H H H H CKB CONSISTENCY H M M H H H H H M H H H AFTER 00Z FRIDAY... IFR conditions are possible in showers and storms Thursday night into Friday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/26 NEAR TERM...JSH/JP SHORT TERM...26 LONG TERM...26 AVIATION...JSH
Hazardous Weather Outlook National Weather Service Charleston WV 441 AM EST Wed Mar 1 2023 OHZ066-067-075-076-083>085-020945- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- 441 AM EST Wed Mar 1 2023 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. Strong thunderstorms and heavy rain may be possible as a cold front crosses tonight. Isolated storms could produce damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A storm system may bring a chance of heavy rain Thursday night into Friday night. On Friday, isolated strong storms may be possible and there is a slight risk of excessive rainfall leading to flooding. If confidence of flooding increases, a Flood Watch may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ086-087-WVZ005>011-013>019-024>026-020945- Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell- Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane- Wirt-Calhoun-Ritchie-Mingo-Logan-Boone- 441 AM EST Wed Mar 1 2023 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Strong thunderstorms and heavy rain may be possible as a cold front crosses tonight. Isolated storms could produce damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A storm system brings a chance of heavy rain Thursday night into Friday night. Isolated strong storms may also be possible on Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-020945- Dickenson-Buchanan-McDowell- 441 AM EST Wed Mar 1 2023 This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A storm system brings a chance of heavy rain Thursday night into Friday night. Scattered storms may become strong to severe; therefore, there is also a slight risk of severe weather on Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ020-027>032-034-039-040-515>526-020945- Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Wyoming-Upshur- Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 441 AM EST Wed Mar 1 2023 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A storm system brings a chance of heavy rain Thursday night into Friday night. Isolated strong storms may also be possible on Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Special Weather Statement
National Weather Service Charleston WV
921 PM EST Wed Mar 1 2023
OHZ066-020245-
Perry OH-
921 PM EST Wed Mar 1 2023
...A strong thunderstorm will impact portions of northern Perry
County through 945 PM EST...
At 920 PM EST, Doppler radar was tracking a strong thunderstorm over
Somerset, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Crooksville, Thornville, Junction City and Glenford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
3981 8207 3975 8208 3969 8237 3974 8236
3974 8241 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 0220Z 240DEG 48KT 3984 8230
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KHSpecial Weather Statement
National Weather Service Charleston WV
939 PM EST Wed Mar 1 2023
KYZ101-102-020315-
Greenup KY-Carter KY-
939 PM EST Wed Mar 1 2023
...A strong thunderstorm will impact portions of southwestern Greenup
and Carter Counties through 1015 PM EST...
At 938 PM EST, Doppler radar was tracking a strong thunderstorm near
Carter Caves State Park, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grayson, Olive Hill, Carter Caves State Park, Gesling, Load, Oldtown,
Carter, Grahn, Globe, Hopewell, Brushart and Warnock.
This includes Interstate 64 in Kentucky between mile markers 152 and
178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3834 8323 3835 8324 3843 8323 3847 8319
3849 8319 3853 8314 3857 8298 3836 8282
3829 8292 3824 8314 3826 8316 3827 8318
3824 8321 3824 8324 3832 8329
TIME...MOT...LOC 0238Z 251DEG 42KT 3836 8317
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KHSpecial Weather Statement
National Weather Service Charleston WV
1012 PM EST Wed Mar 1 2023
KYZ101>103-020345-
Boyd KY-Greenup KY-Carter KY-
1012 PM EST Wed Mar 1 2023
...A strong thunderstorm will impact portions of western Boyd,
southeastern Greenup and Carter Counties through 1045 PM EST...
At 1010 PM EST, Doppler radar was tracking a strong thunderstorm near
Denton, or near Grayson, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grayson, Grayson Lake State Park, Princess, Coalton, Denton, Gesling,
Oldtown, Naples, Rush, Grahn, Hopewell, Willard and Hitchins.
This includes Interstate 64 in Kentucky between mile markers 162 and
184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3842 8310 3851 8286 3849 8273 3832 8271
3824 8272 3824 8280 3823 8282 3821 8282
3819 8285 3820 8288 3817 8294 3817 8298
3820 8301 3820 8304 3818 8305 3822 8308
3824 8313
TIME...MOT...LOC 0310Z 270DEG 110KT 3829 8282
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KHSpecial Weather Statement
National Weather Service Charleston WV
1016 PM EST Wed Mar 1 2023
OHZ086-087-WVZ007-020345-
Gallia OH-Lawrence OH-Mason WV-
1016 PM EST Wed Mar 1 2023
...A strong thunderstorm will impact portions of southeastern Gallia,
east central Lawrence and Mason Counties through 1045 PM EST...
At 1015 PM EST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Gallipolis, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Point Pleasant, Gallipolis, New Haven, Waterloo, Hartford City,
Henderson, Leon, Cheshire, Gallopolis Ferry and Letart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3901 8200 3890 8192 3889 8193 3888 8191
3887 8191 3884 8188 3877 8183 3857 8240
3870 8250
TIME...MOT...LOC 0315Z 245DEG 42KT 3868 8233
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KHSpecial Weather Statement
National Weather Service Charleston WV
1035 PM EST Wed Mar 1 2023
KYZ103-OHZ087-WVZ005-006-020400-
Boyd KY-Lawrence OH-Wayne WV-Cabell WV-
1035 PM EST Wed Mar 1 2023
...A strong thunderstorm will impact portions of eastern Boyd,
southeastern Lawrence, Cabell and northern Wayne Counties through
1100 PM EST...
At 1034 PM EST, Doppler radar was tracking a strong thunderstorm over
Ceredo, or near Chesapeake, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Huntington, Ashland, Wayne, Chesapeake, Proctorville, Beech Fork
State Park, Cannonsburg, Barboursville, Kenova, Catlettsburg, Ceredo,
Ona, Durbin, Centerville, Burnaugh, South Point, Burlington, Athalia,
Lockwood and Lavalette.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 185 and 191.
Interstate 64 in West Virginia between mile markers 1 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3846 8271 3855 8218 3831 8221 3829 8221
3827 8224 3825 8225 3825 8226 3820 8229
3823 8261 3826 8260 3827 8261 3826 8268
3827 8271
TIME...MOT...LOC 0334Z 268DEG 45KT 3837 8255
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KHThe Charleston,WV radar (KRLX), 55 km away, was scanning. The volume nearest the first event began at 03:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089180.